Watch out for my wrath … I’m anti-hormonal

By | Mon April 24, 2017

I had written the first part of the title – ‘watch out for my wrath’ on Wednesday when I realized I was way overreacting to things again. I first notice it when I start yelling at drivers for mild infractions, a happened on Wednesday on the way to the gym (my first awareness of being overly emotional/angry). Then on Thursday it was the person at Costco. I was trying to return something. I had a cart because it was heavy. I first went to the in-door to get it tagged, then tried to make my way to the return counter. Unfortunately the line up of people departing was too long (and two deep), so I went out side and tried to get in on the other side of departing carts. The person checking receipts at the door was in my way (just slightly, I couldn’t quite get behind her). I said ‘excuse me, I need to get by’, she ignored me, I said it again, she stepped more in my way, ignored me, and told the next person who was trying to exit (and let me through) that I was ‘going the wrong way’. Which annoyed the hell out of me. Fortunately, I saw an opening in the crowd of outgoing carts, that I could dart in and get to the returns desk. I was most certainly NOT going the wrong way. I complained to the returns person, who was truly really helpful – but I also realized that my emotional response to the situation was WAY off the mark. It should have been merely annoying, rather than something that had me steaming mad.

So, what caused this wrath? Well, I decided on Tuesday that I’d try going back onto an aromatase inhibitor (AI). This knocks my body’s estrogen levels down an extra notch. The lupron that I take (now every 2.5 months) knocks the estrogen to below menopause levels – that and not having any breast tissue – so the AI takes it down another notch. It is not without its side effects. The mood swing was manageable, as I would have mellowed out after a week or so. Unfortunately, the headache and severe brain fog was not. The increased joint pain was also likely to be an issue, especially given the state of my back. So, I stopped.

This AI experiment only lasted two days. At my last oncologist appointment, he said that if the side effects of the AI were negatively effecting my quality of life that I didn’t need to keep taking them. It was kind of odd, as he suggested that, not me. I know many women my age who’s oncologists are pushing them into tamoxifen/AIs even though they are having horrible side effects. I can only imagine that they have other factors at play – younger age at diagnosis, more aggressive cancer, breast tissue (so not double-mastectomy), or a gene that puts them at higher risk of breast cancer recurrence. I don’t know, I just know that my oncologist isn’t saying “you must take this”.

I suggested that I didn’t recall the side effects being that bad (other than the ear popping sensation, which was later determined to be blood pressure med related). We decided that I’d give it one more try. He suggested that I wait for a time when I didn’t have a lot else going on – so I waited until I knew I’d not be travelling for a few weeks, after our out of town guests left, and between deadlines for the class I’m teaching. I’m glad I didn’t try when I was busy as I ended up with two days of getting pretty much nothing done – and realizing that I cannot live with those headaches. I cannot even imagine writing a dissertation when I cannot hold a thought.

And so, after being a little anti-hormonal for a few days, I’m back to my ‘normal’ non-hormonal level of sanity. I will still continue with lupron shots (currently at 2.5 month intervals) – at least while it is not producing any bad side effects – the alternative to lupron is an oophorectomy (surgery to remove ovaries). I’m not keen on that – at least not for the time being. Since I don’t carry the BRCA gene, I’m not at increased risk for ovarian cancer. In theory, after 10 years (or less) I won’t need lupron, and will be able to allow my body to go back to whatever ‘normal’ is for a post medically induced menopausal women.

2 thoughts on “Watch out for my wrath … I’m anti-hormonal

  1. Debbie Hudson

    I love your honesty and transparency. I always look forward to reading your blog.

    Reply

Leave a Reply